Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for heart palpitations

I am 27 years old. I am a healthy eater, non-smoker, and I exercise regularly. I have had heart palpitations that started after taking a high dose of Dramamine (Dimenhydrinate). I noticed the palpitations and a racing heartbeat right after taking the pills. I was scared, but thought it would be fine in the morning. They never went away. That was three months ago. I can describe it as a skipped beat and then a really hard beat. Thump, thump thump....pause....THUMP. I can feel it in my neck and throat. It also disrupts my breathing rhythm. I have seen my general practitioner several times and have had an EKG and stress test. She told me I possibly have PVC s. She is convinced it is nothing to worry about, however, they are increasing in frequency (sometimes 5-6 a minute) and are very distracting (scary too). I get them randomly with an increase during exercise and the day after. My question is: Could taking this medication have permanently alter my heart function? If not, could it have made me more sensitive to my heart rhythm? I repeat, I have NEVER experienced this sensation before taking this medication. I realize heart palpitations can be benign, but why would they start after this one dose, and continue months later? I want to know if there is anything I can do to prevent this from happening, or reverse this effect. I don t understand a whole lot about heart function, and I am not getting a very thorough explanation about how this could happen from my doctor.
Wed, 17 Apr 2019
Report Abuse
Question is related to
Diseases and Conditions ,  
General & Family Physician 's  Response
Hi,

Dimenhydrinate has a known side effect of palpitations due to tachycardia. However, the persistence of palpitations after the drug has been withdrawn warrants work-up for other causes of palpitations such as structural heart disease, thyroid problems, as well as electrolyte imbalances. It is also important to stop taking beverages which can cause palpitations such as caffeine-containing beverages, alcohol, and other medications which as the known side effects.

I suggest further work-up with your doctor for proper management.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Daryl Derick B. Dizon, General & Family Physician
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hi there i have felt palpitations for a while now, i have had all the tests done, blood test, ecg 24 hour ecg, x-ray and ultra sound, and they all came back completely healthy, the cardiologist said it was one of the healthiest hearts he had ever heard, but i have just experienced, a kind of flutter/spasm feeling that lasted about 5-secs it was a spasm/flutter feeling followed by two string beats, i was just wondering if this was a common feeling Thank you

doctor1 MD

I have been experiencing flutter like palpitations with my heart..The pollen has been really heavy lately and I was wondering if that could be part of it..I am a healthy female, 55 yrs old..it just seems like my heart wants to race, but the fluttering is very annoying...what could be causing this?                                                   

doctor1 MD

i was just laying in bed and all of sudden it felt like my heart was trying to catch itself or palpatating. ive had little palpitations before but nothing like this i sat up right away and tried to catch my breathe then the palpatating (or whatever it was stopped) then my heart was racing alot. i get a racey heart from time to time too and have been to the doctors they say its just anxiety this incident just really scared me, did i have a heart attack? i am 19 year old female.                                                                  

Recent questions on  Palpitation

doctor1 MD

A Pleasent Good Day,

Started having palpitations over 6 months ago. Seemed worry-sum then, doc here reccommended i be monitored with this strap-round belt for 24 hours...It happens off an on still. No strenous activites, but why hasn't it all call quits.

How do i know how serious this is or may become?

doctor1 MD

I am a 57 year old lady. Last year during a general check up my ECG revealed myocardial ischemia. My cholesterol and triglycerides levels were well within limits. I have been taking cardace 1.25 mg and ecosprin 75mg since then as advised by my physician. This year, that is on 2nd March I again opted for a general check up and found to my dismay that my total cholesterol (278 mg/dl) and triglycerides (189 mg/dl) levels had gone up. I have been now prescribed Lipikind. Also I have been given iron supplement as my Haemoglobin is 10.3 gms%. On the morning of 4th March (1 am to 2 am) I was having racing heart syndrome with heavy palpitation and very high pulse rate. My hands became numb and most part of my body had become cold. I became normal after 45 mts after my husband pressed/massaged my foot and leg. During the period when I had the syndrome I was constantly talking loudly about safety of my family etc. I visited the toilet immediately therafter and was completely relieved for the night. On the forenoon of 6th March around 11 am when I was just relaxing lying down after lunch the symptom of palpitation started. Immediately I pressed each palm with the other and massaged my fingers. The symptom died down after 10 minutes. My search on the Internet only shows that there are many out there having the symptom and have been living with it for even up to 3 years. But I just want to rule out some of the oft mentioned causes such as Thyroid problem, Magnesium deficiency and Mitral valve prolapse. I am told by a relative that a doctor in Mumbai says that this may be due to the new drugs (Lipidkind) I have started taking only some 4 days back and that this symptom will wear off soon. But please advise me.

doctor1 MD

hello, I recently have been getting heart palpitations, heavy chest, headaches and dizziness its been two weeks now. I am a 19 year old female 126 lbs and just started body by vi about a month ago and have had a merina iud put in 2 months ago. I'm not sure if it is something i should be worried about or not.

doctor1 MD

Hi. I am 33. I ve astham, samters triad, overactive thyroid and ibs at present. Last year my thyroid was underactive and in November last year became borderline which led to overactive.Also have had migraines. Also had a hysterosocopy, coloscops, endoscopy done in last 2 years. Had ananphalytic shock once and asthma attack once. I also had a flare up just before last christmas. Have had palpitations up and down also. Suffer from high blood pressure and told i m too young for blood pressure tablets. I m 5 ft 5 and wegh 10 stone.Can you calculate my life expectancy please?

doctor1 MD

Hello Doctor, Need your expert advice here,request you to please guide me on this and let me know the further process Medical history 1. Bronchitis asthma 2. Thalassemia Minor 3. Severe Iron deficiency anemia 4. Shoulder pain , muscle pain in...

doctor1 MD

when I first wake up in the morning I have sweaty feet fast heart rate 140 Plus it lasts about 20-30 minutes and then I'm fine the rest of the day I've had blood work I've had everything only thing I have is Hashimoto's.

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg trazadone . Is there danger of an interaction?